Missouri, 2008

Tornadoes and Flash Flooding in Missouri, December 27, 2008

December 27, 2008 · NWS LSX · 24 events in 15 counties and zones

triggering showers and thunderstorms. Some of the thunderstorms became severe with large hail, damaging winds, tornadoes and flash flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region...triggering showers and thunderstorms. Some of the thunderstorms became severe with large hail, damaging winds, tornadoes and flash flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 26, 11:17 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 26, 11:17 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CST FRI DEC 26 2008

.UPDATE...
/902 PM CST FRI DEC 26 2008/
INCREDIBLY WRM AMS SURGING NWD ACR AREA WL MEAN A VRY MILD NGT FOR
MOST OF THE FA. LT NGT PCPN SHUD COOL NW AND W CNTRL COUNTIES A
FEW DEGREES...BUT ELSW DONT REALLY EXPECT MUCH OF A DROP IN TEMPS
FROM CURRENT LVLS. FOR COMPARISON PURPOSES...RECORD HI MIN HERE
AT STL FOR THE CALENDAR DAY OF 12/28 IS 59 WHICH WE SHOULD BE
WELL ABV BY SAT MRNG...ALTHO THE STG CAA WL DROP TEMPS BLO THIS
VALUE BY TMRW EVE. HV ALSO ADJ SAT TEMPS A BIT TO ACCOUNT FOR WHAT
SHUD BE A VRY WRM START TO THE DAY...AT LEAST OVR THE SE HALF OF
THE FA.  PCPN-WISE...EVERYTHING STILL APRS TO BE IN PLACE FOR HVY
RAINFALL LTR TNGT IN OUR W/N AREAS...AND THRUOUT MUCH OF THE DAY
ON SAT FOR MUCH OF THE FA. 00Z SNDGS INDICATE AMS IS SATURATED
FROM SFC-800MB...AND CERTAINLY EXPECT MSTR TO DEEPEN THRUOUT NGT
AS UVV INCR AHD OF STG SHTWV.  SO FAR THIS EVE CNVTN HAS BEEN
POKEY TO INITIATE OVR E PLAINS...BUT THINK WE SHUD SEE STORMS
BLOSSOM OVR THE NXT FEW HRS AND RACE INTO NW PART OF OUR FA DURG
THE PREDAWN HRS.

TRUETT

&&

.DISCUSSION...
/138 PM CST FRI DEC 26 2008/
HIGH PRESSURE COVERED THE EASTERN UNITED STATES THIS AFTERNOON WITH
LOW PRESSURE OVER THE COLORADO ROCKIES. SOUTHERLY SURFACE WINDS WERE
INCREASING ACROSS THE REGION WITH A TIGHTENING PRESSURE GRADIENT.
THIS WAS ADVECTING GULF MOISTURE INTO THE REGION AND SETTING THE
STAGE FOR A HEAVY WINTER RAIN EVENT ALONG WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER TONIGHT AND ON SATURDAY.

SURFACE LOW WILL MOVE INTO THE UPPER MIDWEST LATE TONIGHT. BY
SUNRISE SATURDAY, A COLD FRONT WILL EXTEND FROM THE LOW ACROSS
NORTHEAST MO INTO NORTHEAST OK. FRONT WILL PUSH ACROSS THE REGION
DURING THE DAY, AND EXPECT THE FRONT WILL LIE NEAR A CHICAGO-ST
LOUIS-LITTLE ROCK LINE BY SUNSET SATURDAY. A STRONG UPPER TROF WILL
MOVE OUT OF THE SOUTHERN ROCKIES EARLY ON SATURDAY AND SWEEP INTO
THE UPPER MIDWEST BY SUNDAY MORNING. THE MODELS ARE FAIRLY SIMILAR
IN FORECASTING A 160 METER H5 HEIGHT FALL CENTER OVER EASTERN KS
SATURDAY EVENING. THE SYSTEM DEEPENS SIGNIFICANTLY SATURDAY NIGHT.

850 MB DEWPOINTS WERE IN THE 10-13C RANGE ACROSS THE SOUTHERN
PLAINS/LOWER MS VALLEY THIS MORNING. MOISTURE WILL STREAM NORTHWARD
INTO THE REGION TONIGHT AND EARLY ON SATURDAY. K INDICES ARE
FORECAST TO BE IN THE LOW-MID 30S ACROSS THE REGION ON SATURDAY
WHICH IS MORE TYPICAL OF SPRING AND SUMMER. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REGION LATER TONIGHT AND SATURDAY,
BUT EXPECT THE GREATER IMPACT WILL BE HEAVY RAIN. JUST COULDNT
GET OUT OF 2008 WITHOUT ONE MORE FLOOD.

WEATHER QUIETS DOWN EARLY NEXT WEEK AS UPPER FLOW PATTERN BECOMES
NEARLY ZONAL ACROSS THE MIDWEST. THE GFS AND ECMWF DIG ANOTHER SHORT
WAVE INTO THE REGION BY LATE IN THE WEEK.

TPS

&&

.AVIATION...
/1111 PM CST FRI DEC 26 2008/
FOR THE 06Z TAFS...

CONVECTION ERUPTING ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI...WITH COLD FRONT PLOWING EAST AND KNOCKING ON TOPEKAS
DOOR STEP. THIS FIRST ROUND OF CONVECTION WILL SLOWLY MOVE
EAST...WITH THE INDIVIDUAL CELLS AND LINES RACING NORTHEAST AT
NEARLY 55KTS. BELIEVE KCOU AND KUIN WILL SEE THE BRUNT OF THIS
INITIAL ROUND OF CONVECTION OVERNIGHT. WITH ANOTHER ROUND OF
THUNDERSTORMS EXPECTED ALONG THE COLD FRONT AND AREA OF LOW
PRESSURE THAT WILL MOVE ACROSS THE CWA ON SATURDAY. HAVE TRIED TO
NAIL DOWN A 4 HOUR WINDOW WHERE HEAVIEST RAINFALL AND THREAT OF
SEVERE WEATHER WILL EXIST WITHIN TAFS. OTHERWISE COLD FRONT WILL
MOVE THROUGH WITH VERY GUSTY WEST WINDS EXPECTED SATURDAY EVENING.
IN FACT...NAM INDICATED NEARLY 10 MB RISE IN THREE HOUR PERIOD
POST FRONTAL.

CEILINGS HAVE IMPROVED BUT WITH CONTINUED WARM ADVECTION SHOULD
SEE MVFR CONDITIONS FILL BACK IN ACROSS THE TWO STATE AREA...WITH
IFR CONDITIONS IN CONVECTION.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Dec 26, 2:37 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CST FRI DEC 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
237 PM CST FRI DEC 26 2008

...FLASH FLOOD WATCH FROM 6 PM THIS EVENING TO 6 PM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
OVER THE AREA TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
ENTIRE REGION AS HEAVY RAINFALL IS EXPECTED TO FALL ON EITHER
SATURATED OR FROZEN GROUND. SEE THE FLASH FLOOD WATCH PRODUCT FOR
SPECIFIC DETAILS.

IN ADDITION TO HEAVY RAINFALL...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT OVER CENTRAL MISSOURI. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS. FOR
FURTHER INFORMATION ON CONVECTIVE OUTLOOKS AND WATCH...PLEASE
REFER TO THE LATEST STORM PREDICTION CENTER PRODUCTS.

SOUTH WINDS ARE EXPECTED TO GUST UP TO 30 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE ON SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY.

THE PRECIPITATION IS EXPECTED TO CHANGEOVER TO SNOW BEFORE ENDING
ON SATURDAY NIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
SOME SNOW ACCUMULATION OF UNDER AN INCH IS POSSIBLE ACROSS
THIS REGION.

SOUTH WINDS ARE EXPECTED TO GUST UP TO 40 MPH ON SATURDAY AHEAD
OF A STRONG COLD FRONT.

THERE IS A CHANCE OF SNOW ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEB PAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 flash flood, 4 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
December 27, 1:07 AM CST
Where
Shelby County, Shelbina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -92.050

A metal storage shed was torn from its anchors and blown over in Shelbina.

Thunderstorm Wind, Lewis

When
December 27, 9:20 AM CST
Where
Lewis County, Ewing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.000, -91.720

Thunderstorm winds blew a metal patio roof off of a house and flung it over the house into the front yard. There was also some minor soffit and shingle damage.

Hail, Boone

When
December 27, 9:26 AM CST
Where
Boone County, 1 mi W of Columbia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.950, -92.349

Thunderstorm Wind, Lewis

When
December 27, 9:35 AM CST
Where
Lewis County, Canton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -91.520

Several trees blown down in Canton.

Tornado, Audrain

When
December 27, 10:03 AM CST to 10:07 AM CST
Where
Audrain County, 2.17 mi NE of Rush Hill to 0.95 mi NE of Laddonia
Rating
EF1
Path length
3.55 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.240, -91.699

A tornado touched down about 2 and a half miles west of Laddonia. A grain silo was damaged at this location. The tornado rapidly skipped northeast and damaged a large machine shed about three quarters of a mile north of Laddonia. Also, it destroyed an airplane hanger on a nearby farm and blew down numerous trees.

Tornado, Ralls

When
December 27, 10:03 AM CST to 10:07 AM CST
Where
Ralls County, 4.12 mi NNW of Center to 3.16 mi W of New London
Rating
EF0
Path length
5.01 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.558, -91.546

A tornado touched down about 4 miles north of Center near Highway H. Two machine sheds and large tree limbs were damaged by the tornado. The tornado rapidly moved northeast and touched down a second time southeast of the intersection of Homestead and Kingsville Lanes. Three machine sheds were damaged at this location. Further northeast the tornado crossed Highway A west of New London, damaging several large trees before lifting and dissipating.

Tornado, Ralls

When
December 27, 10:07 AM CST to 10:09 AM CST
Where
Ralls County, 3.85 mi NNW of Flinthill to 4.15 mi NNW of Flinthill
Rating
EF0
Path length
0.86 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.672, -91.406

A tornado touched down on State Highway HH west of U.S. 61 damaging some trees in the area. The tornado travelled to the east and damaged two small apartment complexes in addition to signs and trees along U.S. 61. It continued to the east, crossing New London Gravel Road causing additional tree damage before lifting and dissipating.

Thunderstorm Wind, Audrain

When
December 27, 10:08 AM CST to 10:09 AM CST
Where
Audrain County, Vandalia
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.320, -91.500

Thunderstorm winds caused widespread damage in Vandalia. Several windows were blown out around town. A large sign for a store was blown over and part of its roof was blown off. Another business had minor roof damage and a home had some siding damage. A local manufacturing plant had two 12 foot by 14 foot doors damaged and a 15 foot by 20 foot section of the metal wall blown away.

Thunderstorm Wind, Pike

When
December 27, 10:37 AM CST
Where
Pike County, 1.05 mi NNE of Bowling Green
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.365, -91.195

Thunderstorm winds blew the roof off of the concession stand at the Pike County Fairgrounds, as well as a portion of the roof of a barn.

Thunderstorm Wind, Montgomery

When
December 27, 10:41 AM CST
Where
Montgomery County, New Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -91.450

Thunderstorm winds blew some shingles off the roof of a motel in New Florence.

Thunderstorm Wind, Montgomery

When
December 27, 10:58 AM CST
Where
Montgomery County, Jonesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.850, -91.320

Thunderstorm winds blew some shingles off of three buildings in town.

Thunderstorm Wind, Lincoln

When
December 27, 11:08 AM CST
Where
Lincoln County, 2.32 mi SW of Davis
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.045, -91.049

Several large cedar trees were blown down on farm off of Highway H...just south of Highway BB.

Tornado, Lincoln

When
December 27, 11:10 AM CST to 11:12 AM CST
Where
Lincoln County, 1.32 mi SSE of Davis to 0.58 mi NW of Hines
Rating
EF1
Path length
1.12 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.054, -91.007

A tornado touched down 3 miles east of Davis in an open field west of a farmstead and destroyed a 2 story barn. Six by six supports from the barn where driven into the ground near the farm house. The home was about 60 yards to the northeast of the barn and was heavily damaged by the tornado. As the tornado travelled to the east, a couple of new homes sustained minor roof damage on Penrod Road. It continued to the east northeast and damaged three additional machine sheds as well as numerous trees before lifting and dissipating.

Thunderstorm Wind, Crawford

When
December 27, 12:32 PM CST
Where
Crawford County, 6 mi SW of Steelville
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.909, -91.428

Thunderstorm Wind, Crawford

When
December 27, 12:32 PM CST
Where
Crawford County, 0.9 mi SE of Cuba
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -91.389

Thunderstorm winds blew a section of tin roof off of the public works building on Highway PP on the southeast side of town. The building sustained some water damage after the roof was blown off.

Thunderstorm Wind, Franklin

When
December 27, 12:45 PM CST
Where
Franklin County, 1 mi N of Beaufort
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.434, -91.180

Thunderstorm winds blew down numerous large tree limbs north of Beaufort.

Thunderstorm Wind, Crawford

When
December 27, 12:45 PM CST
Where
Crawford County, 0.5 mi WNW of Bourbon
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.154, -91.238

Thunderstorm winds blew half the roof off of a house in Bourbon.

Flash Flood, St. Charles

When
December 27, 1:17 PM CST to 6:30 PM CST
Where
St. Charles County, New Melle to St Peters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.720, -90.880

Several inches of rain fell in a short amount of time on frozen ground in St. Charles county. This caused flash flooding in several locations including Cottleville, New Melle, Weldon Spring, Harvester and St. Peters. In Cottleville, Highway N was flooded just east of Highway K and Motherhead Road was closed due to a mudslide. Highway F, just south of New Melle, was restricted to one lane for a time due to water over the roadway. Also, water was reported over Highway D and Highway F near Weldon Springs. In Defiance, Femme Osage Creek was out of its banks along Highway F.

Flash Flood, Franklin

When
December 27, 1:17 PM CST to 6:30 PM CST
Where
Franklin County, 2.08 mi SSW of Washington Mem Arpt to 2.75 mi NNE of South Pt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.571, -91.029

Several inches of rain fell in a short amount of time on frozen ground causing flash flooding. In Washington, numerous roads were flooded with 6 to 12 inches of water over some of the roads.

Flash Flood, St. Louis

When
December 27, 1:40 PM CST to 6:30 PM CST
Where
St. Louis County, Chesterfield to Ballwin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.670, -90.570

Several inches of rain fell in a short amount of time on frozen ground causing flash flooding. In Chestefield, water was covering the roadway at the intersection of Clarkson and Baxter. In Hazelwood, 3 to 6 inches of water was over several streets in town. There was also some street flooding reported in Ballwin, Maplewood and Kirkwood.

Thunderstorm Wind, St. Louis

When
December 27, 1:50 PM CST
Where
St. Louis County, Fenton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -90.430

Thunderstorm winds blew down several large tree limbs. One tree limb fell onto a truck causing minor damage.

Flash Flood, Jefferson

When
December 27, 2:18 PM CST to 6:30 PM CST
Where
Jefferson County, 1.2 mi N of Hillsboro to 1.35 mi ESE of Hillsboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.247, -90.573

Several inches of rain fell in a short amount of time on frozen ground causing flash flooding. Just northwest of Hillsboro, some water was flowing over Highway BB.

Thunderstorm Wind, St. Francois

When
December 27, 3:07 PM CST
Where
St. Francois County, Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -90.420

Thunderstorm winds blew down several trees and power lines in town.

Flash Flood, St. Louis (C)

When
December 27, 3:07 PM CST to 6:30 PM CST
Where
St. Louis (C) County, St Louis to 1.71 mi NNW of Tower Grove
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.650, -90.250

Several inches of rain fell in a short amount of time on frozen ground causing flash flooding. Several streets were flooded around Carondelet Park on the city's south side.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147465, 147468, 147470, 147471, 147543, 147545, 147550, 148643, 147479, 147487, 147489, 148644, 147561, 147499, 147515, 147496, 147518, 148646, 148647, 148648, 147522, 148649, 147525, 148654.